Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 176, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 14, 2017, 4:45 PM CDT for Knox County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Oct 14, 2017, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Knox County, MO
The radar
The St Louis radar (KLSX), 205 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 4:55 PM CDT | TSTM WND DMG | 1 N Edina, MO | LARGE TREE BRANCH BLOWN DOWN ONTO HIGHWAY 15 ABOUT A MILE NORTH OF EDINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
904 WUUS53 KLSX 142145 SVRLSX MOC103-142230- /O.NEW.KLSX.SV.W.0176.171014T2145Z-171014T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service St Louis MO 445 PM CDT SAT OCT 14 2017 The National Weather Service in St Louis has issued a * Severe Thunderstorm Warning for... Knox County in northeastern Missouri... * Until 530 PM CDT. * At 444 PM CDT, a severe thunderstorm was located near Brashear, moving east at 60 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Edina, Knox City, Greensburg, Colony, Hurdland, Novelty and Baring. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4030 9195 4001 9196 3996 9234 4030 9235 TIME...MOT...LOC 2144Z 248DEG 54KT 4020 9237 HAIL...0.75IN WIND...60MPH $$ Britt
3 follow-up statements
711 WWUS53 KLSX 142158 SVSLSX Severe Weather Statement National Weather Service St Louis MO 458 PM CDT SAT OCT 14 2017 MOC103-142230- /O.CON.KLSX.SV.W.0176.000000T0000Z-171014T2230Z/ Knox MO- 458 PM CDT SAT OCT 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR KNOX COUNTY... At 457 PM CDT, a severe thunderstorm was located near Rutledge, moving east at 65 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Edina, Knox City, Greensburg, Colony, Hurdland, Novelty and Baring. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4030 9195 4001 9196 3996 9234 4030 9235 TIME...MOT...LOC 2157Z 249DEG 56KT 4026 9213 HAIL...0.75IN WIND...60MPH $$ Britt
337 WWUS53 KLSX 142214 SVSLSX Severe Weather Statement National Weather Service St Louis MO 514 PM CDT SAT OCT 14 2017 MOC103-142230- /O.CON.KLSX.SV.W.0176.000000T0000Z-171014T2230Z/ Knox MO- 514 PM CDT SAT OCT 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR KNOX COUNTY... At 513 PM CDT, a severe thunderstorm was located near Edina, moving northeast at 60 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Edina, Knox City, Greensburg, Colony, Hurdland, Novelty and Baring. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted act quickly and move to a place of safety inside a sturdy structure, such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 100 AM CDT for northeastern Missouri. LAT...LON 4030 9195 4001 9196 3998 9234 4030 9235 TIME...MOT...LOC 2213Z 240DEG 51KT 4014 9223 HAIL...0.75IN WIND...60MPH $$ Britt
875
WWUS53 KLSX 142228
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
528 PM CDT SAT OCT 14 2017
MOC103-142237-
/O.EXP.KLSX.SV.W.0176.000000T0000Z-171014T2230Z/
Knox MO-
528 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT 530
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 100 AM CDT for northeastern
Missouri.
LAT...LON 4030 9195 4001 9196 3998 9234 4030 9235
TIME...MOT...LOC 2227Z 248DEG 54KT 4021 9199
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:15 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 14, 3:15 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 315 PM CDT Sat Oct 14 2017 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 314 PM CDT Sat Oct 14 2017 A few showers and thunderstorms were moving through parts of northeast MO and west central IL this afternoon, just south of a warm front and ahead of weak southwest flow shortwaves. Relatively strong and gusty south-southwesterly surface and low level winds south of the warm front have lead to unseasonably warm temperatures this afternoon, topping out around 90 degrees in the St Louis metro area. An upper level trough over the northern Plains will move eastward into the Great Lakes region Sunday morning and send a strong cold front southeastward through our forecast area tonight. A line of storms is expected along this front which will sweep southeastward through our area later this evening and overnight. Some of the storms may be severe this evening across northeast into central MO and west central IL with the most likely threat being damaging winds. The wind shear will be favorable for severe storms due to a strong southwesterly low level jet and a strong mid level wind max in the base of the upper level trough. The instability early this evening will also be favorable for mid October with surface CAPE values of 1500 to 2000 J/Kg across this area. This line of storms should gradually weaken late tonight due to weakening instability as the storms move into east central and southeast MO and southwest IL. Lingering showers should continue across southeast MO and southwest IL Sunday morning, followed by clearing skies. Strong and gusty northwesterly surface winds will bring much cooler and drier air into northeast and central MO and west central IL late tonight and the rest of our area Sunday. It will feel much different and more like Fall Sunday with below normal highs forecast plus windy conditions will make it feel colder. GKS .LONG TERM... (Sunday Night through Next Saturday) Issued at 314 PM CDT Sat Oct 14 2017 The synoptic pattern at the start of the long term period will feature a trough sliding across much of the Great Lakes and Midwest regions. This will promote northwesterly upper-level flow over the region through the middle of next week, before the flow turns more zonal and eventually southwesterly by the middle/end of next week. It appears to be a fairly quiet long term period, as an area of sprawling high pressure moves into the central part of the country. Much cooler temperatures are expected Sunday night into Monday. In fact, given the expected mainly clear skies and light winds, some areas may dip into the upper 30s Monday morning. This may promote some patchy frost in a few of the typically cool areas, but a widespread frost looks unlikely at this time. Temperatures will slowly warm through next week as the surface ridge slowly meanders east and the surface flow turns southerly. Temperatures will warm through the 70s each day, perhaps approaching the 80s by Friday of next week. It will be dry through much of the period, although a cold front may approach the area by Saturday bringing a chance for some showers. However, these is high uncertainty regarding this front thus went with an ensemble approach for now. KD && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1142 AM CDT Sat Oct 14 2017 A cold front will drop southeastward through the taf sites tonight. There may be scattered showers or thunderstorms in UIN this afternoon ahead of the front. A line of thunderstorms will move southeastward along the front through UIN and COU this evening and through the St Louis metro area late tonight. There may be strong winds with the storms in UIN and COU. A strong southwesterly low level jet will lead to LLWS conditions in the taf sites late this evening and overnight. The showers and storms will shift southeast of UIN and COU by early Sunday morning, and southeast of the St Louis metro area by late morning. There will be a band of MVFR cigs which will move through the taf sites late tonight and early Sunday morning along and just behind the cold front. Gusty south-southwest surface winds this afternoon will veer around to a northwesterly direction late tonight after fropa and will be strong and gusty through Sunday morning due to a tight surface pressure gradient. SPECIFICS FOR KSTL: A cold front will drop southeastward through STL late tonight. A line of thunderstorms will move southeastward along the front through STL late tonight, beginning around 07Z Sunday. A strong southwesterly low level jet will lead to LLWS conditions in the STL area late this evening and overnight. Lingering showers will shift southeast of the St Louis metro area by late morning. There will be a band of MVFR cigs which will move through the STL area late tonight and early Sunday morning along and just behind the cold front. Gusty south-southwest surface winds this afternoon and this evening will veer around to a northwesterly direction late tonight and early Sunday morning after fropa and will be strong and gusty through Sunday morning due to a tight surface pressure gradient. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 14, 3:28 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 328 PM CDT Sat Oct 14 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151145- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 328 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Numerous severe thunderstorms are possible this evening into the early overnight hours, mainly across portions of central and northeastern Missouri and west-central Illinois. The main threat will be damaging winds. Large hail and isolated tornadoes will be secondary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight for portions of northeastern and central Missouri and west-central Illinois. KD
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 5:30 PM CDT | Special Weather Statement | LSX | Lewis | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.